Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 229, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 15, 2024, 8:19 PM CDT for Osage County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2024, 8:19 PM CDT (01:19 UTC)
- Expired
- May 15, 2024, 9:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Osage County, OK
The radar
The Tulsa radar (KINX), 90 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1915 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:36 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 15, 6:36 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 636 PM CDT Wed May 15 2024 ...New AVIATION... .SHORT TERM... (Through Tonight) Issued at 148 PM CDT Wed May 15 2024 A few showers and thunderstorms are present across far northeast OK and northwest AR. These should weaken and move east the next couple of hours. A few additional showers are developing across central OK and may move into eastern OK. CAMs keep any storm activity minimal until the evening hours so presumably these will not do much outside of brief heavy rain and a clap of thunder or two. Otherwise, partly cloudy and warm conditions will continue with high temperatures in the low to mid 80s. An upper level trough is diving into the southwest USA today, with diffluent flow aloft increasing this afternoon. Storms will develop along a surface boundary in northwest OK into south- central KS later this afternoon. As surface cold pools develop and congeal, they will gradually force the effective boundary southeastward, with storms forming along and behind this boundary late this evening and overnight. In terms of the thermodynamic and kinematic environment, this is not a high end setup, but there will be sufficient CAPE and shear to promote a risk of severe weather. Initially storms may have a dual hail/wind threat across central OK, but CAM guidance is in good agreement that storms will quickly grow upscale into linear features. Accordingly, the primary severe hazard for the CWA will be strong damaging winds, but its certainly possible that a few storms could produce large hail or a very isolated tornado. In addition, areas of locally heavy rainfall will occur, potentially leading to minor flash flooding. Low temperatures tonight will bottom out in the lower 60s with scattered showers and a few storms continuing through dawn. && .LONG TERM... (Thursday through Wednesday) Issued at 148 PM CDT Wed May 15 2024 The upper level low will slowly slog through the area Thursday and Friday, keeping rain and thunder chances going. Model guidance now mostly favors a southern track with the most widespread/heavy rainfall and severe weather potential, but more modest precipitation will occur at times through Friday for most areas. Assuming precipitation is on the lighter side, temperatures should still climb into the upper 70s to low 80s Thursday-Friday, though if wetter solutions such as the GFS were to verify temperatures would be lower. Any lingering showers will move out by Friday evening. As upper level ridging returns for the weekend, temperatures will jump. Model guidance is probably running a bit too warm given all the low level moisture that will be in place from recent rains, but high temperatures should still climb into at least the mid to upper 80s, with a few areas into the low 90s. Ensemble guidance is in excellent agreement that a large trough will settle into the western United States early next week, largely remaining stationary through the end of next week. This will spread anomalously strong midlevel flow on top of a warm and humid airmass. The predictable result will be an increase in thunderstorm chances, including the potential for severe weather. The timing and intensity of any storm days will come down to the strength and orientation of shortwave troughs ejecting through the area in the southwest to westerly flow, and details will not be known for several days. Nevertheless, this period will need to be watched closely in the days ahead. For now, took a broad brush approach with 15-30% PoPs north of I-40 early in the week (each evening), gradually expanding southwards. High temperatures will remain warm, mostly in the mid to upper 80s with lows in the 60s to low 70s. && .AVIATION... (00Z TAFS) Issued at 636 PM CDT Wed May 15 2024 Mid and high clouds are expected to increase across the CWA this evening into tonight as scattered showers and storms move into the CWA. The greater potential for storms will be across Northeast Oklahoma starting this evening and into Northwest Arkansas overnight tonight. Within the stronger storms...IFR/MVFR conditions and gusty/strong winds are possible. Will carry tempo groups for timing of the greater storm potential. Thursday morning...scattered to broken MVFR and VFR ceilings are forecast north of Interstate 40 with continued chances for showers/storms. By mid morning through the afternoon hours the greater shower/storm potential is forecast across Southeast Oklahoma and Northwest Arkansas. Will continue with prob30 groups for timing. Ceilings during the afternoon hours are forecast to become mainly low end VFR across the CWA. Winds through much of the period are forecast to be variable with a west to southerly winds possible mid/late afternoon Thursday. && .PRELIMINARY POINT TEMPS/POPS... TUL 63 79 61 79 / 80 60 70 40 FSM 64 84 64 80 / 30 30 70 70 MLC 65 80 62 80 / 40 30 70 50 BVO 60 77 58 79 / 80 60 60 40 FYV 61 79 60 76 / 50 50 80 80 BYV 61 79 60 75 / 50 60 80 80 MKO 63 79 62 77 / 60 40 70 60 MIO 62 76 60 77 / 80 60 70 60 F10 63 78 62 78 / 70 40 70 50 HHW 65 80 63 81 / 20 30 60 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...06 LONG TERM....06 AVIATION...20
Hazardous weather outlook, May 15, 6:21 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 621 PM CDT Wed May 15 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 621 PM CDT Wed May 15 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This evening and Tonight. TORNADO. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After 7 PM. SEVERE THUNDERSTORM. RISK...Significant. AREA...Generally along and north of Interstate 40. ONSET...After 7 PM. AREA AT GREATEST RISK...Northeast Oklahoma. HEAVY RAIN AND FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After 7 PM. DISCUSSION... Isolated thunderstorms continue across portions of northeast Oklahoma and northwest Arkansas this afternoon, the primary focus for severe weather will be storms developing near the Oklahoma Kansas border by early evening. These storms will move east and southeast through the evening into early morning hours bringing a risk of severe weather to areas along and north of Interstate 40. The early evening storms will pose a risk of large hail, damaging winds and possibly a tornado. The risk for damaging winds and flash flooding will become the primary hazards from the late evening into early morning hours. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY and FRIDAY...Thunderstorm Potential. SATURDAY...No Hazards. SUNDAY through TUESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Showers and thunderstorms may be ongoing early Thursday and possibly persist through much of the day Thursday. A limited risk of severe weather will be possible through the day Thursday however widespread severe weather appears unlikely. Thunderstorm chances may persist into Friday before a brief dry period arrives for Saturday. The active weather pattern returns for next week with daily thunderstorm chances. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 15, 4:47 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
447 PM CDT Wed May 15 2024
ARZ002-152215-
Carroll AR-
447 PM CDT Wed May 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARROLL COUNTY
THROUGH 515 PM CDT...
At 447 PM CDT, Doppler radar indicated a strong thunderstorm over
Grandview, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Berryville... Green Forest...
Urbanette... Grandview...
Blue Eye... Coin...
Pleasant Ridge... Denver...
Oak Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3635 9369 3650 9370 3650 9330 3632 9330
TIME...MOT...LOC 2147Z 269DEG 34KT 3644 9361
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:25 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 35 min |
| May 15, 7:39 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 66 min |
| May 15, 8:01 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 44 min |
| May 15, 8:17 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 43 min |
| May 15, 8:45 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 45 min |
| May 15, 8:48 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 42 min |
| May 15, 9:18 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Tulsa, Washington | 57 min |
| May 15, 10:03 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Rogers, Tulsa, Washington | 42 min |
| May 15, 10:30 PM CDT | Special Weather Statement | TSA | Craig | 45 min |
| May 15, 10:34 PM CDT | Special Weather Statement | TSA | Craig | 41 min |
| May 15, 11:36 PM CDT | Special Weather Statement | TSA | Ottawa | 24 min |
| May 16, 12:18 AM CDT | Special Weather Statement | TSA | Kay | 27 min |
| May 16, 1:23 AM CDT | Special Weather Statement | TSA | Pawnee | 37 min |
| May 16, 1:39 AM CDT | Special Weather Statement | TSA | Craig | 36 min |
| May 16, 1:46 AM CDT | Special Weather Statement | TSA | Creek | 29 min |
| May 16, 2:08 AM CDT | Special Weather Statement | TSA | Tulsa | 37 min |
| May 16, 2:13 AM CDT | Special Weather Statement | TSA | Ottawa | 17 min |
| May 16, 2:30 AM CDT | Special Weather Statement | TSA | Rogers, Tulsa | 30 min |
| May 16, 2:51 AM CDT | Special Weather Statement | TSA | Craig, Ottawa | 24 min |
| May 16, 3:10 AM CDT | Special Weather Statement | TSA | Ottawa | 35 min |
| May 16, 4:40 AM CDT | Special Weather Statement | TSA | McIntosh | 35 min |
| May 16, 5:11 AM CDT | Special Weather Statement | TSA | Delaware | 34 min |
| May 16, 11:18 AM CDT | Special Weather Statement | TSA | Madison | 27 min |
| May 16, 4:00 PM CDT | Special Weather Statement | TSA | Carroll | 15 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.